Alert archive / Florida / Gale Watches in 2012
Gale Watch 1, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this gale watch at Dec 20, 2012, 4:31 AM EST. It took effect at Dec 20, 2012, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 20, 2012, 4:31 AM EST (09:31 UTC)
- In effect from
- Dec 20, 2012, 7:00 PM EST
- Expired
- Dec 20, 2012, 4:04 PM EST
- In force
- Issued by
- NWS Tampa Bay, FL
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this gale watch went out at Dec 20, 3:31 AM EST, 1 hour earlier.
Area forecast discussion, Dec 20, 3:31 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
331 AM EST THU DEC 20 2012
...TURNING MUCH COLDER ON FRIDAY AND INTO THE WEEKEND...
...DETERIORATING BOATING CONDITIONS EXPECTED OVER THE GULF WATERS
TONIGHT THROUGH SATURDAY...
.SHORT TERM (TODAY - SATURDAY)...
SURFACE HIGH PRESSURE OFF THE SOUTHEAST U.S. COAST THIS MORNING
WILL SHIFT FURTHER TO THE EAST OVER THE ATLANTIC TODAY AS AN
AMPLIFYING UPPER LEVEL TROUGH/CLOSED LOW AND ATTENDANT DEEPENING
SURFACE LOW MOVES FROM THE PLAINS NORTHEAST INTO THE LOWER GREAT
LAKES REGION THROUGH TONIGHT...THEN INTO THE NORTHEASTERN STATES
ON FRIDAY. A COLD FRONT TRAILING FROM THIS STORM SYSTEM WILL MOVE
EAST THROUGH THE PANHANDLE DURING THE DAY...THEN THROUGH THE
FORECAST AREA TONIGHT AND EARLY FRIDAY MORNING. AN INCREASING
SOUTHERLY WIND FLOW AHEAD OF THE FRONT WILL DRAW INCREASING
MOISTURE NORTH INTO THE FORECAST AREA TODAY WITH CHANCES (POPS 20
TO 30 PERCENT) FOR SOME PRE-FRONTAL WARM SECTOR SHOWERS OR STORMS
DEVELOPING ACROSS THE NATURE COAST DURING THE AFTERNOON WITH A
SLOW INCREASE IN CLOUDS EXPECTED ELSEWHERE. TEMPERATURES TODAY WILL
RUN SOME 10 DEGREES ABOVE NORMAL WITH HIGHS CLIMBING TO AROUND 80
NORTH INTO CENTRAL ZONES...AND LOWER 80S FAR SOUTH.
TONIGHT A BAND OF SHOWERS WILL MOVE SOUTH ACROSS THE FORECAST AREA
IN TANDEM WITH THE FRONT. MODELS SHOW A STRONGLY SHEARED
ENVIRONMENT ALONG WITH THE TAIL END OF AN 850MB LOW LEVEL JET
CROSSING THE REGION AHEAD OF THE FRONT. NORMALLY THIS WOULD BE A
CONCERN FOR SOME STRONG TO SEVERE STORMS...HOWEVER SIMILAR TO
YESTERDAY LIMITED INSTABILITY AND WEAK BUOYANCY WILL LIKELY
MINIMIZE THUNDERSTORM DEVELOPMENT AND KEEP THE OVERALL SEVERE
THREAT ON THE LOW SIDE...SO WILL ONLY DEPICT SLIGHT CHANCES FOR
STORMS WITH THE FRONTAL PASSAGE. WITH FAIRLY STRONG WIND FIELDS
NOTED ON FORECAST SOUNDINGS THERE COULD BE SOME STRONG GUSTY WINDS
WITH ANY STORMS THAT DEVELOP AND WILL HIT ON THIS IN THE HAZARDOUS
WEATHER OUTLOOK LATER THIS MORNING. MODEL POP GUIDANCE REMAINS IN
FAIRLY GOOD AGREEMENT...WITH POPS IN THE 50 TO 60 PERCENT RANGE
EXPECTED FROM SOUTH TO NORTH.
ON FRIDAY A MUCH COLDER AND DRIER AIR MASS WILL ADVECT INTO THE
REGION IN THE WAKE OF THE FRONT ON A BRISK NORTHWEST TO NORTHERLY
WIND FLOW. STRONG COLD AIR ADVECTION WILL KEEP TEMPERATURES FROM
RISING MUCH DURING THE DAY WITH HIGHS ONLY EXPECTED TO REACH THE
UPPER 50S OVER THE NATURE COAST...AND LOWER TO MID 60S CENTRAL AND
SOUTH WITH THE GUSTY WINDS MAKING IT FEEL EVEN COLDER.
DURING FRIDAY NIGHT INTO SATURDAY THE COLDER AND DRIER AIRMASS WILL
CONTINUE TO ADVECT INTO THE REGION ON A NORTHERLY WIND FLOW AS
SURFACE HIGH PRESSURE BUILDS IN OVER THE NORTHERN GULF. THE COLD
DRY AIR MASS WILL ALLOW TEMPERATURES TO FALL OFF RAPIDLY AFTER
SUNSET WITH AN ADVECTIVE TYPE FREEZE LIKELY TO OCCUR ACROSS THE
NATURE COAST WHERE TEMPERATURES WILL PLUMMET INTO THE UPPER 20S TO
LOWER 30S BY EARLY SATURDAY MORNING...WITH MID TO UPPER 30 DEGREE
READINGS EXTENDING SOUTH INTO THE CENTRAL INTERIOR ZONES...AND UPPER
30S TO AROUND 40 FAR SOUTH. IN ADDITION TO THE COLD TEMPERATURES
WINDS WILL REMAIN ELEVATED IN THE 8 TO 10 MPH RANGE OVERNIGHT WHICH
WILL LIKELY PRODUCE LOW WIND CHILL READINGS AS WELL. GIVEN THESE
EXPECTED TRENDS WILL HOIST A FREEZE WATCH FOR THE NATURE COAST FOR
LATE FRIDAY NIGHT INTO SATURDAY MORNING IN THE EARLY MORNING
FORECAST PACKAGE. A WIND CHILL ADVISORY MAY ALSO BE REQUIRED IN
LATE FORECASTS. DRY AND VERY COOL WEATHER WITH AMPLE SUNSHINE IS
EXPECTED ON SATURDAY AS HIGH PRESSURE REMAINS IN CONTROL WITH
TEMPERATURES REMAINING WELL BELOW NORMAL WITH HIGHS AGAIN ONLY
REACHING THE 60S IN MOST LOCATIONS.
.LONG TERM (SATURDAY NIGHT - WEDNESDAY)...
THE PERIOD BEGINS WITH AN UPPER RIDGE OVER THE PLAINS STATES AND AN
UPPER TROUGH OFF THE EAST U.S. COAST WHILE A SURFACE HIGH SPRAWLS
ACROSS THE GULF REGION.
THROUGH MON...THE RIDGE FLATTENS AS IT SLIDES EAST WITH A SHORT WAVE
TROUGH OVER THE SE U.S. THE SURFACE HIGH MOVES EAST OUT OVER THE
ATLANTIC BUT RIDGES BACK TO THE GULF AS A SURFACE BOUNDARY SAGS IN
ALONG THE GULF COAST. BOTH THE LATEST ECMWF AND GFS ARE IN FAIRLY
GOOD AGREEMENT ALTHOUGH THE ECMWF IS THE MORE ROBUST. HOWEVER BOTH
KEEP THE BOUNDARY NORTH OF THE AREA.
TUE-WED...THE UPPER RIDGE SLIDES OUT OVER THE ATLANTIC AND BUILDS
NORTHWARD. AN UPPER TROUGH/LOW MOVES OUT OF THE GREAT BASIN AND
ACROSS THE ROCKIES/CENTRAL PLAIN TO THE MISSISSIPPI VALLEY REGION
WITH AN ASSOCIATED COLD FRONT STRETCHING ACROSS THE GULF COAST INTO
THE CENTRAL GULF. THE ATLANTIC HIGH CONTINUES TO RIDGE INTO THE
EASTERN GULF.
THE FORECAST WILL INITIALLY BE CLEAR COLD AND DRY. A FREEZE WATCH OR
WARNING IS LIKELY SUN MORNING AND POSSIBLE MON MORNING...MAINLY
ACROSS THE NORTH. WHEN THE SURFACE HIGH MOVES OUT OVER THE ATLANTIC
MON THE LOW LEVEL FLOW BECOMES MORE NE AND EAST...PROVIDING A WARMER
AND MORE MOIST AIR MASS. THE FLOW CONTINUES TO VEER...SE ON TUE AND
SOUTHERLY BY WED WITH ENOUGH OF AN INCREASE IN MOISTURE...ALONG WITH
THE APPROACHING TROUGH/FRONT...TO SUPPORT A SLIGHT CHANCE OF SHOWERS
WED.
&&
.AVIATION...
VFR CONDITIONS GENERALLY PREVAIL INTO THIS EVENING. ALTHOUGH THERE
MAY BE SOME LIMITED MVFR VSBY/CIGS UNTIL SUNRISE. LIGHT VARIABLE OR
EASTERLY WINDS CONTINUE FOR THE REST OF THE NIGHT AND THEN BECOME SE
THEN SOUTH AND INCREASE...WITH SOME GUSTINESS...DURING THE DAY AS A
COLD FRONT APPROACHES. THE FRONT NEARS THE AREA TOWARD THE END OF
THE TAF PERIOD WITH INCREASING VFR CLOUDS AND ISOLD SHRA AFTER 01Z
FOR TPA/PIE/LAL/SRQ.
&&
.MARINE...
SURFACE HIGH PRESSURE OFF THE SOUTHEAST U.S. COAST WILL SHIFT
FURTHER TO THE EAST AND SOUTHEAST OVER THE ATLANTIC TODAY AS AN
UPPER TROUGH/CLOSED LOW AND DEEPENING SURFACE LOW MOVES EAST FROM
THE PLAINS TO THE GREAT LAKES REGION THROUGH TONIGHT. A COLD FRONT
TRAILING FROM THE AFOREMENTIONED STORM SYSTEM WILL APPROACH FROM THE
WEST TODAY WITH CURRENT SOUTHEAST WINDS VEERING INTO THE SOUTH WITH
SPEEDS INCREASING DURING THE AFTERNOON AS THE GRADIENT TIGHTENS
ACROSS THE WATERS. SOUTH TO SOUTHWEST WINDS WILL INCREASE INTO THE
SMALL CRAFT RANGE EARLY TONIGHT THEN SHIFT INTO THE WEST AND
NORTHWEST AFTER MIDNIGHT AS THE FRONT MOVES SOUTH THROUGH THE
WATERS. GIVEN THE EXPECTED TRENDS WILL RAISE SMALL CRAFT HEADLINES
FOR THE TAMPA BAY WATERS AS WELL AS THE ADJACENT NEAR SHORE WATERS
BEGINNING EARLY TONIGHT WITH A GALE WATCH FOR THE CENTRAL AND
NORTHERN OFFSHORE WATERS AS SUSTAINED OR FREQUENT GUSTS UP TO GALE
FORCE WILL BE POSSIBLE OVERNIGHT INTO FRIDAY WITHIN THE WATCH AREA.
WINDS AND SEAS WILL REMAIN ELEVATED THROUGH EARLY SATURDAY AS A
TIGHT GRADIENT REMAINS IN PLACE ACROSS THE WATERS. LIGHTER WINDS
AND LOWER SEAS WILL RETURN TO THE WATERS LATE SATURDAY NIGHT
THROUGH EARLY NEXT WEEK AS THE GRADIENT WEAKENS AS SURFACE HIGH
PRESSURE SINKS SOUTH OVER THE WATERS WITH THE FLOW VEERING INTO
THE NORTHEAST AND EAST.
&&
.FIRE WEATHER...
INCREASING MOISTURE AHEAD OF A COLD FRONT WILL KEEP HUMIDITY VALUES
ABOVE CRITICAL LEVELS TODAY WITH NO FIRE WEATHER ISSUES EXPECTED. A
MUCH COLDER AND DRIER AIR MASS WILL ADVECT INTO THE REGION ON FRIDAY
IN THE WAKE OF A COLD FRONT. THIS DRIER AIR WILL LEAD TO LONG
DURATIONS OF HUMIDITY VALUES BELOW 35 PERCENT ACROSS THE ENTIRE
FORECAST AREA. THESE LOW HUMIDITY VALUES COUPLED WITH 20 FOOT WINDS
IN THE 15 TO 20 MPH RANGE WITH HIGHER GUSTS WILL LIKELY PRODUCE
INSTANTANEOUS RED FLAG CONDITIONS...SO WILL POST A FIRE WEATHER
WATCH FOR THE ENTIRE FORECAST AREA LATER THIS MORNING. ELEVATED FIRE
WEATHER CONDITIONS WILL LIKELY CONTINUE INTO THE BEGINNING OF THE
UPCOMING WEEKEND AS A VERY DRY AIRMASS REMAINS OVER THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 80 53 64 39 / 10 60 10 0
FMY 81 60 69 41 / 10 50 10 10
GIF 80 53 62 38 / 10 60 10 0
SRQ 80 58 65 42 / 10 60 10 0
BKV 81 47 59 29 / 20 60 10 0
SPG 78 56 61 47 / 10 60 10 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING FOR CITRUS-HERNANDO-LEVY-PASCO-SUMTER.
FIRE WEATHER WATCH FRIDAY AFTERNOON FOR CHARLOTTE-CITRUS-
DESOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.
GULF WATERS...GALE WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON FOR
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON
SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.
SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST
SATURDAY FOR BONITA BEACH TO ENGLEWOOD OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD
TO TARPON SPRINGS OUT 20 NM-TAMPA BAY WATERS-TARPON
SPRINGS TO SUWANNEE RIVER OUT 20 NM.
&&
SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM/AVIATION...09/RUDEHazardous weather outlook, Dec 19, 5:05 AM EST, 23 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 505 AM EST WED DEC 19 2012 FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870- 873-876-192215- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE- TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 NM- BONITA BEACH TO ENGLEWOOD OUT 20 NM- TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM- BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM- 505 AM EST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...FOG IMPACT... PATCHY FOG HAS FORMED IN ISOLATED LOCATIONS THIS MORNING...MAINLY INLAND. VISIBILITIES HAVE OCCASIONALLY GONE DOWN TO ONE HALF MILE. THIS FOG IS EXPECTED TO CONTINUE UNTIL SHORTLY AFTER SUNRISE. MOTORISTS SHOULD BE ALERT FOR SUDDENLY REDUCED VISIBILITIES AND SLOW DOWN...USE LOW BEAM HEADLIGHTS...AND MAINTAIN A SAFE FOLLOWING DISTANCE BETWEEN VEHICLES WHEN IN FOG. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ...WIND AND SEA IMPACT... A COLD FRONT MOVES THROUGH THE AREA THURSDAY AND FRIDAY WITH HAZARDOUS CONDITIONS ON COASTAL WATERS AND ALONG AREA BEACHES. SOUTH AND SOUTHWEST WINDS UP TO 20 KNOTS THURSDAY AFTERNOON WILL SHIFT TO WEST AND NORTHWEST AROUND 25 KNOTS FRIDAY AND CONTINUE INTO SATURDAY WITH ELEVATED WINDS AND SEAS REQUIRING SMALL CRAFT EXERCISE CAUTION TO ADVISORY HEADLINES. THESE WINDS AND SEAS MAY ALSO PRODUCE HIGH SURF AND A GREATER THREAT OF RIP CURRENTS ALONG THE BEACHES. ...FIRE WEATHER IMPACT... A DRY AIRMASS WILL RESULT IN LONG DURATIONS OF CRITICAL HUMIDITY VALUES WHICH ALONG WITH GUSTY 15 TO 20 MPH WINDS MAY REQUIRE RED FLAG WARNINGS THURSDAY OR FRIDAY. VERY DRY AIR IS EXPECTED TO SWEEP IN BEHIND THE FRONT FRIDAY AND CONTINUE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. 09/RKR
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:50 AM EST | Freeze Watch | TBW | Sumter | 26 hr |
| Dec 20, 3:57 AM EST | Fire Weather Watch | TBW | DeSoto, Hardee, Highlands, Pinellas, Polk, Sumter | 9 hr |
| Dec 20, 4:31 AM EST | Small Craft Advisory | TBW | 53 hr | |
| Dec 20, 1:08 PM EST | Red Flag Warning | TBW | DeSoto, Hardee, Highlands, Pinellas, Polk, Sumter | 29 hr |
| Dec 20, 4:04 PM EST | Gale Warning | TBW | 21 hr | |
| Dec 20, 6:02 PM EST | Special Marine Warning | TBW | 118 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.